Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2018, 9:52 AM CDT for 4 counties in Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 9:52 AM CDT (14:52 UTC)
- Expired
- Jul 3, 2018, 10:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:01 AM CDT | HAIL 1 | 8 Wnw Brewster, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
697
WUUS53 KFSD 031452
SVRFSD
MNC033-063-101-105-031530-
/O.NEW.KFSD.SV.W.0092.180703T1452Z-180703T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
952 AM CDT TUE JUL 3 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in southwestern Minnesota...
Northeastern Nobles County in southwestern Minnesota...
Southwestern Cottonwood County in southwestern Minnesota...
Southeastern Murray County in southwestern Minnesota...
* Until 1030 AM CDT.
* At 952 AM CDT, a severe thunderstorm was located near Fulda, or 10
miles north of Worthington, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Heron Lake around 1020 AM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder and Dundee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 9513 4372 9563 4383 9565 4400 9522
TIME...MOT...LOC 1452Z 247DEG 24KT 4378 9559
HAIL...1.00IN
WIND...60MPH
$$
Hanko3 follow-up statements
221
WWUS53 KFSD 031505
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1005 AM CDT TUE JUL 3 2018
MNC033-063-101-105-031530-
/O.CON.KFSD.SV.W.0092.000000T0000Z-180703T1530Z/
Jackson MN-Nobles MN-Cottonwood MN-Murray MN-
1005 AM CDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHWESTERN JACKSON...NORTHEASTERN NOBLES...SOUTHWESTERN
COTTONWOOD AND SOUTHEASTERN MURRAY COUNTIES...
At 1004 AM CDT, a severe thunderstorm was located near Fulda, or 13
miles north of Worthington, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 1000 AM CDT quarter sized hail
was reported 8 miles north of Worthington.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Heron Lake around 1025 AM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder and Dundee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 9562 4384 9561 4400 9522 4381 9513
TIME...MOT...LOC 1504Z 245DEG 21KT 4381 9551
HAIL...1.00IN
WIND...<50MPH
$$
Hanko453
WWUS53 KFSD 031518
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1018 AM CDT TUE JUL 3 2018
MNC101-105-031527-
/O.CAN.KFSD.SV.W.0092.000000T0000Z-180703T1530Z/
Nobles MN-Murray MN-
1018 AM CDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLES AND
SOUTHEASTERN MURRAY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4381 9513 4375 9545 4390 9546 4400 9522
TIME...MOT...LOC 1517Z 248DEG 22KT 4384 9541
$$
MNC033-063-031530-
/O.CON.KFSD.SV.W.0092.000000T0000Z-180703T1530Z/
Jackson MN-Cottonwood MN-
1018 AM CDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHWESTERN JACKSON AND SOUTHWESTERN COTTONWOOD COUNTIES...
At 1017 AM CDT, a severe thunderstorm was located near Heron Lake, or
14 miles west of Windom, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Heron Lake around 1025 AM CDT.
Other locations impacted by this severe thunderstorm include Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 9513 4375 9545 4390 9546 4400 9522
TIME...MOT...LOC 1517Z 248DEG 22KT 4384 9541
HAIL...1.00IN
WIND...<50MPH
$$
Hanko188
WWUS53 KFSD 031525
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1025 AM CDT TUE JUL 3 2018
MNC033-063-031535-
/O.EXP.KFSD.SV.W.0092.000000T0000Z-180703T1530Z/
Jackson MN-Cottonwood MN-
1025 AM CDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON AND
SOUTHWESTERN COTTONWOOD COUNTIES WILL EXPIRE AT 1030 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4381 9513 4375 9545 4390 9546 4400 9522
TIME...MOT...LOC 1525Z 247DEG 24KT 4386 9536
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:22 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 6:22 AM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
622 AM CDT Tue Jul 3 2018
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018
Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.
Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.
As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018
Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.
Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.
Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM CDT Tue Jul 3 2018
Cluster of thunderstorms in southwest Minnesota to start the
period expected to weaken/move east of the area by 15Z-17Z, with
associated MVFR-locally IFR ceilings/visibility improving around
the same time. Otherwise today will be dominated by VFR conditions
with south winds gusting near 25kt at times. Wind gusts diminish
this evening, but persistent low level jet will create a period of
low-level wind shear developing after 04Z-06Z.
There is a chance of thunderstorms in central South Dakota in the
late afternoon which could encroach on KHON this evening (01Z-06Z
window). However, confidence in storms reaching KHON is low, so
have not included a mention of thunder at this time.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening
for SDZ038-052-053-057>060-063>065-068-069.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Jul 3, 5:00 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 500 AM CDT Tue Jul 3 2018 SDZ038-050-052-053-057>060-063>065-068-069-041000- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 500 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures in the 90s and increasing humidity levels will result in heat index readings of 100 to 105 degrees in many areas this afternoon into the early evening. There is a chance of thunderstorms developing this evening into the overnight hours, mainly north of I-90. An isolated strong to severe storm with wind gusts in excess of 50 mph and hail to the size of quarters is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible in the lower James River Valley again on the 4th of July afternoon, with readings in the 90s farther northwest. The chance of storms will increase during the evening on Wednesday, with isolated strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-097-098-NEZ013-SDZ039-040-054>056-061-062-066-067-070- 041000- Lincoln MN-Pipestone-Rock-Dixon-Kingsbury-Brookings-Miner-Lake- Moody-McCook-Minnehaha-Turner-Lincoln SD-Clay SD- 500 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Increasing heat and humidity will result in heat index readings of 95 to 100 this afternoon. There is a small chance of thunderstorms north of I-90 tonight. The risk of severe weather is low, but locally heavy rain would be possible if storms develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible near and south of Interstate 90 on the 4th of July afternoon, with readings in the 90s farther north. The chance of storms will increase during the late afternoon and evening on Wednesday, with isolated strong to severe storms, as well as locally heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ014- SDZ071-041000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Dakota-Union- 500 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Minor to moderate flooding continues on several rivers and streams. For specific river details, visit https://water.weather.gov. There is a small chance of thunderstorms north of Minnesota Highway 30 tonight. The risk of severe weather is low, but locally heavy rain would be possible if storms develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible south of Interstate 90 on the 4th of July afternoon, with readings in the 90s farther north. The chance of storms will increase during the late afternoon and evening on Wednesday, with isolated strong to severe storms, as well as locally heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 3, 9:35 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLASH FLOOD 4 N LYND 44.44N 95.90W
07/03/2018 LYON MN DEPT OF HIGHWAYS
ROAD CLOSED AT INTERSECTION OF HWY 19 AND
COUNTY ROAD 5 DUE TO FLOODING.
&&
PSLocal storm report, Jul 3, 9:38 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLASH FLOOD 5 SSE WOODSTOCK 43.95N 96.05W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER TOWNSHIP ROADS IN SOUTHWEST
MURRAY COUNTY.
&&
AFLocal storm report, Jul 3, 9:47 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 WNW CHANDLER 43.95N 96.00W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER THE ROAD NEAR THE INTERSECTION OF
71ST ST. AND 30TH AVE.
&&
PSLocal storm report, Jul 3, 9:48 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD 2 WSW LAKE WILSON 43.99N 95.98W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER 40TH AVE SOUTH OF HWY 30.
&&
PSLocal storm report, Jul 3, 9:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD 2 ESE WOODSTOCK 44.00N 96.06W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER HWY 30.
&&
PSLocal storm report, Jul 3, 9:52 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 2 NNE CURRENT LAKE 44.17N 95.92W
07/03/2018 MURRAY MN TRAINED SPOTTER
WATER OVER 221ST ST.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:20 AM CDT | Flash Flood Warning | FSD | Lyon | 11 hr |
| Jul 3, 4:39 AM CDT | Flash Flood Warning | FSD | Lyon | 9 hr |
| Jul 3, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Pipestone | 13 min |
| Jul 3, 6:37 AM CDT | Flash Flood Warning | FSD | Murray | 7 hr |
| Jul 3, 7:11 AM CDT | Flash Flood Warning | FSD | Cottonwood | 6 hr |
| Jul 3, 7:24 AM CDT | Flash Flood Warning | FSD | Pipestone | 6 hr |
| Jul 3, 7:50 AM CDT | Flash Flood Warning | FSD | Murray, Nobles, Pipestone, Rock | 5 hr |
| Jul 3, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles | 47 min |
| Jul 3, 8:31 AM CDT | Flash Flood Warning | FSD | Murray, Nobles | 5 hr |
| Jul 3, 10:05 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Jul 3, 10:11 AM CDT | River Flood Warning | FSD | Rock | 53 hr |
| Jul 3, 11:42 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
| Jul 3, 1:09 PM CDT | Areal Flood Warning | FSD | Cottonwood, Lyon, Murray, Pipestone | 24 hr |
| Jul 3, 6:37 PM CDT | River Flood Warning | FSD | Pipestone | 38 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.